Topic: Tarceva Warning in Canada

I am trying to know more about targeted therapy. I found this warning, so I posted it.

http://www.newsinferno.com/archives/4395

Tarceva warning in Canada   

Date Published: Friday, December 19th, 2008

Canadian health authorities announced important new information today about the use of Tarceva in patients with moderate liver impairment and advanced cancer.  According to Health Canada, a recent study indicated that such patients are more likely to die following treatment with Tarceva.

Tarceva, known generically as erlotinib, is in a class of drugs known as epidermal growth factor receptor (EGFR) tyrosine kinase inhibitors. These treatments are designed to block the EGFR protein, believed to play a role in cancer cell growth. Tarceva monotherapy is indicated for the treatment of patients with locally advanced or metastatic non-small cell lung cancer after failure of at least one prior chemotherapy regimen; Tarceva in combination with gemcitabine is indicated for the first-line treatment of patients with locally advanced, unresectable, or metastatic pancreatic cancer.
According to Health Canada, in a study of patients with advanced solid tumors that compared patients with moderate liver impairment and patients with normal liver function, ten of the fifteen patients with hepatic impairment died during treatment or within 30 days of the last Tarceva dose. Two patients died from rapidly progressing liver failure including 1 patient with hepatorenal syndrome. Laboratory findings of hepatic failure and/or renal failure were also observed in at least 4 patients out of the remaining 8 patients. Six out of the 10 patients who died had evidence of severe, rather than moderate liver impairment.   All patients had hepatic impairment due to advanced cancer with liver involvement such as hepatocellular carcinoma, cholangiocarcinoma, or liver metastases.

Health Canada said the Tarceva label will be updated to reflect the risk seen in the study.  Patients being treated with Tarceva have been advised to consult a doctor immediately if they experience any of the following signs or symptoms suggesting possible serious liver side effects: